Utah, 2022Funnel Cloud in Utah, September 25, 2022
September 25, 2022 · NWS GJT · 1 event in 1 county or zone
Residual moisture across southeast Utah fueled scattered thunderstorms across the region. Additionally, moderate instability led to some stronger thunderstorms; one of which produced a funnel cloud in Grand County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual moisture across southeast Utah fueled scattered thunderstorms across the region. Additionally, moderate instability led to some stronger thunderstorms; one of which produced a funnel cloud in Grand County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 25, 10:20 AM MST, 31 minutes earlier.
Area forecast discussion, Sep 25, 10:20 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1120 AM MDT Sun Sep 25 2022
.SHORT TERM...(Today through Monday)
Issued at 358 AM MDT Sun Sep 25 2022
Mostly clear skies overnight have led to efficient radiational
cooling and a rather brisk early morning. High pressure remains
firmly entrenched across the Great Basin, extending north into the
Intermountain West, bringing northerly flow across the western
slope today. The ridge amplifies as a deep low pressure trough
dives southward into the Great Lakes region and down into
the southeast CONUS. There is a very subtle feature in play though
that can be picked out looking at the 500 mb streamlines and 700
mb winds. A subtle shortwave looks to move down the divide and
settle over the San Juans this afternoon, with a boundary setting
up at 700 mb over the San Juans, with southerly flow across
southwest Colorado and northerly flow down to the northern San
Juans. There is enough return flow to allow moisture to increase
across the Four Corners along with this convergence signature over
the San Juans to spark some isolated to widely scattered storms
this afternoon. Most of the hi res CAM guidance is picking up on
this activity so confidence is better than yesterday. In the
absence of dynamic forcing though, any storms that form will die
with the setting sun, but some clouds may linger across the
south through the evening hours. Gusty outflow winds seem to be
the primary player with storm activity today. Outside of the San
Juans, expect mostly sunny skies and warming temperatures with
highs touching a couple degrees above normal, meaning low 80s for
many central and southern valleys and mid to upper 70s for the
northern valleys. Higher elevation areas should remain in the 50s
and 60s.
On Monday, a shortwave will move ashore the Pacific Northwest as
the deep Great Lakes trough pulls east to New England, allowing
the ridge of high pressure over the Great Basin to take a slight
bump eastward. This should draw a bit more moisture across the
south with a better chance of scattered storms Monday afternoon
over the San Juans. Temperatures remain the same with maybe a
couple more degrees of warming across the northern areas with
mostly dry conditions outside of the San Juans and dry conditions.
.LONG TERM...(Monday night through Saturday)
Issued at 358 AM MDT Sun Sep 25 2022
Tuesday will see another day of unseasonably warm temperatures
with mostly dry conditions. However, as a deeper trough of low
pressure pushes onto the Pacific Northwest coast, this will nudge
the ridge east of the divide, drawing this moisture further north.
A shortwave also moves across the north, providing some kind of
forcing to get scattered storms to fire over the San Juans and
even up to the central divide Tuesday afternoon. Big changes are
in store though for the mid to late week timeframe as subtropical
moisture levels increase significantly, upwards of 150 to almost
250 percent of normal in the Wednesday to Thursday timeframe.
Helping this moisture along is a deep low pressure trough
barreling inland across the Pacific Northwest and Intermountain
West. This moves the ridge east of the divide and essentially
breaks this ridge down, with troughiness across the Great Basin
and western slope. This will result in increasing chances and
coverage of showers and thunderstorms area wide. Also in the deck
of cards is what is forecast to become a major hurricane moving
into the Gulf of Mexico and some of this Gulf moisture looks to be
drawn westward around the high and into the Desert Southwest and
Four Corners region in this Wednesday to Thursday timeframe. So,
this explains one part of the possible source of this moisture.
This moisture does have a long ways to travel so while some areas
may receive moderate to heavy rainfall at times, precipitation
amounts may not be nearly as much as we saw with the remnants of
recent tropical systems in the Pacific since that is more of a
direct fetch than this Gulf moisture that has to travel over
longer distances and encounter mountains before making its way
here.
Beyond Thursday, discrepancies crop up between models as to how
long this moisture will stick around. The Pacific Northwest trough
remains a big wildcard in how this evolves when this trough tracks
across the northern Rockies. The GFS wants to push this moisture
out by Friday with dry conditions returning for next weekend as
high pressure ridge rebuilds over the west. The ECMWF on the other
hand keeps his moisture hanging around through the coming weekend
with troughiness sticking around as well. The blended forecast
seems like a good middle ground at this time which keeps showers
and storms in the forecast through next weekend, with better
chances and coverage in the mountains of western Colorado, while
the lower valleys begin to dry out with slight chance PoPs.
Temperatures look to fall to below normal levels Thursday and
beyond due to increasing clouds and showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1120 AM MDT Sun Sep 25 2022
Dry northwest flow will continue to bring clear/mostly clear
skies to TAF sites throughout the next 24 hours with VFR
conditions prevailing at all sites. A weak push of moisture into
the San Juan Mountains from the southeast is expected to fuel
isolated to widely scattered showers and embedded thunderstorms
after 19Z, and on through 01Z. However, this activity is not
expected to impact KTEX or KDRO. Winds will continue to be light
and terrain driven.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...NL
Hazardous weather outlook, Sep 25, 3:10 AM MST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Sun Sep 25 2022
COZ001>014-017>023-UTZ022>025-027>029-261015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Sun Sep 25 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to widely scattered showers and storms are possible over
the San Juans this afternoon. Otherwise, most areas should see
mostly sunny skies and dry conditions with near to slightly above
normal temperatures today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dry and unseasonably warm temperatures will continue through early
next week with scattered storms possible over the San Juans and
central divide mountains. Moisture slowly returns from the south
and spreads northward mid to late next week, resulting in
increasing chances and coverage of showers and storms, along with
a return to below normal temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Funnel Cloud, Grand
- When
- September 25, 10:51 AM MST
- Where
- Grand County, 34.23 mi SSE of Potash
- Reported by
- Public
- Coordinates
- 38.074, -109.346
A funnel cloud was spotted roughly in the vicinity of Church Rock by the public looking east from Utah Highway 191.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, September 25, 20221 death · 50 kt wind · 6 events
- Tornado and Hail in New York, September 25, 2022$85,000 · EF1 · 2 events
- Damaging Winds in Wisconsin, September 25, 2022$98,000 · 56 kt wind · 20 events
- Tornado and Damaging Winds in New York, September 25, 2022$148,000 · EF0 · 9 events
- Damaging Winds in Texas, September 25, 2022$125,000 · 55 kt wind · 4 events
- Damaging Winds in Virginia, September 25, 2022$19,000 · 56 kt wind · 3 events
- Damaging Winds in West Virginia, September 25, 2022$17,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, September 25, 2022$17,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, September 25, 2022$14,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 25, 202267 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 25, 202252 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, September 25, 202261 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051503.